High Wind, Northeast Johnson County
- When
- July 18, 8:07 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Cold advection behind a passing cold front brought locally strong winds to Johnson County. A wind gust of 61 mph was reported at the Johnson County Airport near Buffalo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Cold advection behind a passing cold front brought locally strong winds to Johnson County. A wind gust of 61 mph was reported at the Johnson County Airport near Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 18, 3:25 PM MST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 425 PM MDT Mon Jul 18 2022 .SHORT TERM...(This evening through Tuesday night) Issued at 204 PM MDT Mon Jul 18 2022 The persistent ridge across the area has flattened a bit in response to a closed low tracking eastward into northern Montana. While this does not favor much of a precipitation impact for Wyoming, it will help to tighten the surface pressure gradient ahead of an associated cold front. This has already translated to a windy day, and widespread westerly gusts of 30 to 40+ mph are likely through the afternoon. Combined with the dry and hot surface conditions, elevated to critical fire weather is expected across much of the area. Highs will again peak in the upper 90s to low 100s across many locations east of the Divide, especially across the Bighorn Basin and Johnson County. While most of the favorable dynamics remain well into Montana, increased upper level lift has helped kick off a few showers and thunderstorms, mainly across the north. This activity will continue over the next few hours or so, with strong outflow winds the main concern given the dry boundary layer. Intruding monsoonal moisture has also resulted in some convection across the south this afternoon. As the cold front moves south late this evening, wind and precipitation will decrease. The front will become diffuse and weaker with southward extent, however, so temperatures Tuesday will be cooler by about 10 degrees east of the Divide, and about the same across the west and south. Otherwise Tuesday will be drier as the ridge strengthens again, with convection chances limited to far southern areas. While wind will be less than today, it will still be breezy with even lower relative humidity values; elevated to critical fire weather conditions will continue. .LONG TERM...(Wednesday through Monday) Issued at 204 PM MDT Mon Jul 18 2022 The general pattern that developed on Tuesday will continue Wednesday and Thursday as the weak high remains over the Great Basin and a weak trough stays over NE Montana. Overall this results in dry WNW flow for much of the forecast area, except for far southern Sweetwater County where some moisture and instability downstream of the ridge axis brings isolated showers and thunderstorms each afternoon. Temperatures will moderate to near to just above normal as mid-level temps drop to +12 to +16C. Low RH values will keep dropping to 15 percent or blow in the lower elevations as well. Winds will generally be breezy and gusty from the WNW, to keep fire weather conditions elevated. The pattern then shifts late Thursday into Friday as the ridge weakens and moves eastward, with increasing moisture in SW flow. Thus, the southern half of the area will have a better chance of showers and thunderstorms during the afternoon and evening on Friday. A similar pattern continues on Saturday, though temperatures should drop to near to just below normal due to a wave moving through Montana. On Sunday, the large scale high over SE CO looks to surge moisture up from UT/CO into WY for widespread isolated showers and thunderstorms. The dynamics don't appear to support strong storms though. Monday returns to very warm and dry flow as high pressure builds to the west. Winds will be gusty most afternoons, with northwest WY likely seeing the drier conditions. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 420 PM MDT Mon Jul 18 2022 Weather system is moving through northern Montana late this afternoon and evening, dragging a weak cold front across northern and central WY. Gusty winds of 30+ kts will continue through about sunset at some locations. Very isolated convection may continue for the next hour or two. VFR conditions are generally expected. Winds will decrease around sunset, though a north wind shift will push into northern WY after 19/03Z and move south before washing out across central WY. Skies will generally clear overnight and remain mostly clear Tuesday, except for scattered clouds across southwest WY. Gusty north-northwest winds return Tuesday afternoon as well. VFR conditions to continue for next couple of days except for isolated storms possibly impacting areas SW of KRKS. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 204 PM MDT Mon Jul 18 2022 Hot and windy conditions will continue through the afternoon as a cold front approaches. Gusts of 30 to 40+ mph are anticipated through sunset, with relative humidity values below 15% in the eastern basins. A few showers and thunderstorms are also expected, with strong outflow winds the primary hazard. Most locations will remain dry, however. Generally poor relative humidity recovery is expected tonight. The front will pass through late this evening and overnight, becoming weaker with southward extent. Accordingly, Tuesday will be cooler across east of the Divide, but temperatures will remain about the same across the west and south. While wind will be less than today, it will still be breezy and dry. Thus, elevated to critical fire weather conditions are again likely. Convection chances tomorrow will be limited to far southern Wyoming. The warm and dry trend will continue through the week. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ283-288. && SHORT TERM...Myers LONG TERM...McDonald AVIATION...McDonald FIRE WEATHER...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 856 PM MDT Mon Jul 18 2022 WYZ001>020-022>030-191000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 856 PM MDT Mon Jul 18 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Overnight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Elevated fire weather conditions possible for portions of the area, especially southwest Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045353.